Join 3,574 readers in helping fund MetaFilter (Hide)


Generic Concerta
March 9, 2010 1:20 PM   Subscribe

Where can I get balanced information on switching to generic Concerta?

They recently greenlit the use of generic Concerta (novo-methylphenidate ER C, if you want ot get all fancy about it) in Canada and I, not knowing much about generics, decided to go for it. I've been on Concerta for... I don't know, a couple of years now (I was diagnosed with ADD at 20 or so, am now 25, and had a couple years of Ritalin SR in there).

I started today on the generic and am immediately noticing a higher "alertness" than usual. The dosage is the same, but some quick internet searching reveals that the generic needs only be about 20% as fast/slow at dispensing the drug into your system.

Now, I know two things: (1) a single day being on the meds means almost nothing, especially considering it's only been a few hours. I've certainly had weirdly effective/ineffective days while on the "real" stuff, and am hardly educated enough on my own body ot immediately be able to tell what's up. (2) it's hard ot find good information about generics out there, especially something so new. Everything I read that's negative about this or any generic I take with a grain of salt, because there's no reason to believe that any such article is fair or balanced or without alternate motives.

So, I ask: is there somewhere out there that I can get a good opinion? I know what you're thinking: your doctor. The reality is, though, that I am away from my hometown at school and seeing my doctor isn't easy to do. I do intend to see him soon anyway (a few weeks) but, surprise surprise, I am really focused on finding answers right now. Who'd've thunk. :)
posted by magacid to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
My husband switched; before, he was taking Concerta that has a time-release pump inside the tablet. Now he takes the generic, which does not have time-release, it releases all at once. Could that be the same case for you?
posted by Knowyournuts at 1:29 PM on March 9, 2010


That's probably what happened. Were the pharmacists irresponsible in offering/recommending the switch? I had no idea that the effects would be so different. Does this mean I just pumped myself full of drugs accidentally that would be released in a fraction of the time?
posted by magacid at 1:33 PM on March 9, 2010


On the website totallyadd.com there is a forum, and Dr. Umesh Jain will often respond to posts. You could try there?

Also, would you consider going back to the pharmacy and speaking with the pharmacist?
posted by purlgurly at 1:45 PM on March 9, 2010


You said it yourself, magacid - talking to your doctor would be a good thing. Even though you are at school, you should be able to call his office (leave a message if you have to) and get a reply straightaway. Or head back to your phamacy - the MD behind the counter has a responsibility to educate you on your meds, especially if there is a change.

IANAD - but I can offer a corollary. I also take stimulants to manage my adult ADD (Methylin, which is a generic of Ritalin.) My psychiatrists always write my scrips for ritalin or methylphenidate - since I was not asking for brandname they would then be filled with methylin - until recently.

For the past couple months my rxs were filled with methylphenidate, or as I like to think of it, the generic-generic. (Remember, Methylin is already a generic for Ritalin.) I noticed I wasn't responding nearly as well on the generic-generic so I talked to my doctor. He said that in his experience generics provide identical results except in two cases: Welbutrin and stimulant medications (like we are taking!) Why is not known, but like you stated, a generic does not need to be 100% identical to the brand-name drug. It can differ in some subtile ways (again, IANAD.) End result, my rxs now say Methylin, do not substitute.

tl;dr - talk to your doctor or your pharmacist. :)
posted by m@f at 1:53 PM on March 9, 2010


No, you didn't get switched to a non-time release version. The product "novo-methylphenidate ER C" is an extended release preparation of methylphenidate (commonly known as Ritalin), which is intended to mimic the 12-hour release schedule of Concerta within the specified parameters (something like 20%, as you mentioned).

While it's possible that you will not get the same effects from the generic ER-C as from Concerta, I don't see any reason to become concerned unless you actually do notice any ongoing changes.
posted by Juffo-Wup at 2:00 PM on March 9, 2010 [1 favorite]


Real Concerta has a release profile which provides a rising blood level of Ritalin over the course of the day so that as you accommodate over the day to the dose it increases to compensate. The net is a level effect upon the ADHD. To my knowledge no generic has been able to replicate this rising blood level and thus their effectiveness at the end of the day remains suspect. You may find that you need to supplement with a Ritalin booster late in the afternoon. If the generic has the same amount of Ritalin then you may be getting a higher dose earlier in the day which you notice in your alertness.
posted by caddis at 3:01 PM on March 9, 2010 [1 favorite]


Well supposedly generic methylphenidate was the same as Ritalin, which is why I was switched to it. I thought it wasn't very good and that I was only getting a sleepy hour or so out of each dose. I was told that generics had to be the same as the brand-name stuff, so there. I accepted this and assumed I was functioning the same as ever.

Time passed, and I still felt I didn't like the stuff. This time I brought it up to my specialist, who again assured me it had to be the same. I conceded, "so it's my imagination, then", and he replied that I shouldn't dismiss my subjective experience. He said if I thought the generic stuff sucked and Ritalin was great, I should stick to Ritalin.

Well, a while later it emerged that there actually was a difference and the bioavailability of the generic was much less than the brand-name stuff. I think this was because of the... um... handedness of isomers; the generic stuff had more left-handed isomers which are bad, somehow... and the idea that handedness of isomers made a difference to bioavailability was scoffed at at first, but eventually was shown to be true. No, IANABiochemist, how could you tell?

It seems a lot of people hated it besides just me, and now we know why.

So, anyway, I don't know whether the generic stuff is as good as Concerta or not, but pay attention to your subjective experience. And having had a bad experience with generic Ritalin, which looking back had quite a negative effect on my life, I won't be trying generic Concerta if I can help it.
posted by tel3path at 5:36 PM on March 9, 2010


In the US the rule on bioavailability for generics is -20% to +25%. For most drugs this is OK, for others the blood titer is very important. It gets even more important for drugs that are taken every day for years, versus say a short term course. If one time you get the generic which is -20% and the next time you get the generic which is +25% you are going to notice a difference and it is not like the manufacturer of the generic is pointed out to you or where they sit on bioavailability. You don't know what you are getting with the generic. It's a quirk in the law that needs a fix but there seems to be no political stomach for addressing it. You could get one generic brand one time and a different generic brand another time and the second one could be essentially 50% stronger than the first one but the FDA considers them both equivalent. Not good. Usually the tolerances are closer, thank God. With Concerta it is an even bigger mess because of the complication of the release profile.
posted by caddis at 8:34 PM on March 9, 2010


Thanks for your advice, everyone-- I have, in the meantime, headed back to the pharmacy and switched my generics for the name-brand until I can see my doctor again. My experience, for the two days I was on it, was pretty poor-- I felt "high" for about four hours (like, heart-explodingly jittery) and then zonked after that. Today is my first day back on the original stuff and I feel much better.
posted by magacid at 2:39 PM on March 11, 2010


« Older Help me get physical! Going t...   |  Someone with an iPhone or an i... Newer »
This thread is closed to new comments.